Aa
Aa
A
A
A
Close
Avatar universal

Left side abdominal pain

Since my Bowel resection in March of 2012, I still get bouts of diarrhea.  Afterwards, when the diarrhea eases up, I get this pain on my left side just below the ribs (I believe it is right about where the top of my stomach/pancreas) is located.  It is actually painful to the touch.  Last night it woke me up.  I felt around and found the exact spot which really hurt bad.  I got up and took a tums.  That worked.  I went back to sleep, woke up this morning and the pain is gone, so is the soreness.  So, what is that?  Could it be a gas pocket?  I do get gas frequently since the surgery.  I am very limited to what medications I can take.  I actually try to stay away from all, including Tylenol unless I absolutely have to have it.  Tums is about it.  I am only supposed to have one a day due to my kidney disease, but sometimes I take more for the gas pains.  This upper pain really doesn't feel like the usual gas pains I get.  I go to my Internal doctor on March 29th and will ask her about it also, but a little suggestions here would be nice.
2 Responses
Sort by: Helpful Oldest Newest
1340994 tn?1374193977
Your intestines may be rather re-arranged, but the location yu mention is called the splenic flexure.  That is, the turn located under the spleen.  Tums is not for gas.  Tums is for acid.  The pain may be from a gas pocket or just spasms I imagine.  You should probably be taking Metamucil every day to keep from getting constipation or diarrhea.  You might try yoga type exercises or pilates to try to keep gas moving.  
Helpful - 0
Avatar universal
Thank You so much.  I now have something to go on that I understand.  The surgeon who did the gastro surgery told me to take one teaspoon of Milk of Magnesium every day, which I have done for almost a year now.  It may be what causes the constant loose stools and diarrhea.  I think I was constipated only once in that years time and that was about a week after the surgery, which was also when the doctor said to take the above.  I will try the metamucil and the exercises.  
Helpful - 0
Have an Answer?

You are reading content posted in the Gastroenterology Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem